Nebraska, 2019

Heavy Snow in Nebraska, March 29 to 30, 2019

March 29 to 30, 2019 · NWS CYS · 3 events in 3 counties and zones

A fast moving shortwave moved across the region with heavy bands of snowfall hampering portions of Dawes, Box Butte and Morrill Counties with over six inches of snowfall.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A fast moving shortwave moved across the region with heavy bands of snowfall hampering portions of Dawes, Box Butte and Morrill Counties with over six inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 29, 5:40 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 29, 5:40 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
640 PM MDT Fri Mar 29 2019

.SHORT TERM...(This evening through Saturday)
Issued at 253 PM MDT Fri Mar 29 2019

The afternoon water vapor loop composite showed a potent mid/upper
level low pressure system moving across the central Rockies. Adequate
QG lift over moist low level upslope flow was producing widespread
moderate to heavy snow showers across western NE, with more scattered
rain/snow showers over southeast WY. Most of the snow has been
accumulating on grassy surfaces, with some slush on area roads.
Temperatures were in the 30s through much of the day. Blowing snow
has not been an issue with wind speeds less than 15 mph. Snow amounts
reported thus far were in the 3 to 7 inch range across portions of
the northern and central NE Panhandle.

Numerous snow showers will spread across southeast WY and NE Panhandle
through this evening. 15Z SREF plume snow totals haven't changed much
since 09Z with 3 to 7 inches for lower elevations, and 7 to 12 inches
above 8500 feet through late tonight. Areas from Chadron through Alliance
and Bridgeport that have already received several inches of snow will
be monitored for upgrade to Winter Storm Warnings. Snow will
taper off Saturday morning over southeast WY. Below normal
temperatures will continue through the short term with lows
tonight in the teens and 20s and highs Saturday in the 30s to low
40s.

.LONG TERM...(Saturday Night - Thursday)
Issued at 337 AM MDT Fri Mar 29 2019

A cool & wet weather pattern is expected through much of the long-
term period. This may be especially true for the Mon-Wed timeframe
with multiple fast-moving disturbances likely to traverse the flow
during that time. Precipitation types remain uncertain w/ somewhat
warm thermal profiles, but some snowfall accumulations are not out
of the question.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 540 PM MDT Fri Mar 29 2019

Poor flying conditions occurring across Wyoming and Nebraska
Panhandle with widespread snow showers occurring and MVFR to LIFR
ceilings. Snow will be heaviest from LAR eastward to CYS and the
NE Panhandle up to CDR through the evening. Snow will taper off
from north to south overnight and into Saturday morning. Ceilings
will improve to VFR through the Saturday morning and early
afternoon. Winds will be out of the north at 10 to 20 knots over
night and through Saturday as conditions improve.

&&

.FIRE WEATHER...
Issued at 337 AM MDT Fri Mar 29 2019

No fire weather concerns. Cool temperatures prevail, along w/ rain
and accumulating snow expected for all districts over the next 24-
36 hours.

&&

.HYDROLOGY...
Issued at 337 AM MDT Fri Mar 29 2019

The flooding situation in the northern Nebraska Panhandle has seen
some slight improvement over the last 24 hours, as river levels on
both the White and Niobrara Rivers continue to fall. Even so, some
low-lying county roads may still be closed due to high water for a
time to come. We did allow the Flood Advisory for both Sioux & Box
Butte counties to expire as waters are slowly beginning to recede,
but Dawes county remains in an Areal Flood Advisory. Unfortunately
the upcoming cooler temperatures and widespread precipitation will
likely create additional problems in the coming days w/ river lvls
stabilizing and additional water entering the system.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until midnight MDT tonight for
     WYZ101>111-113.

     Winter Weather Advisory until 6 AM MDT Saturday for WYZ112-114.

NE...Winter Weather Advisory until midnight MDT tonight for NEZ002-
     003-019>021-095-096.

&&

SHORT TERM...MAJ
LONG TERM...CLH
AVIATION...JSA
FIRE WEATHER...CLH
HYDROLOGY...CLH
Hazardous weather outlook, Mar 29, 10:56 AM MST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1156 AM MDT Fri Mar 29 2019

WYZ112-114-301800-
Sierra Madre Range-Snowy Range-
1156 AM MDT Fri Mar 29 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Periods of snow will continue through late tonight. The snow will
be heavy at times. Total accumulations will range from 3 to 7
inches below 8500 feet, and 7 to 12 inches above 8500 feet.
Mountain travel will be difficult with icy, snow packed roads and
low visibilities at times. Winter Weather Advisories remain in
effect until 6 AM MDT Saturday.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Unsettled weather returns Tuesday through Wednesday night. Periods
of rain and snow are expected.

.Spotter information statement...

Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.

NEZ002-003-095-WYZ101>105-109>111-113-301800-
Dawes-Box Butte-North Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
1156 AM MDT Fri Mar 29 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow will develop across east central Wyoming and the northern
Nebraska Panhandle this afternoon and continue through late tonight.
Travel will be hazardous with slick, snow covered roads and areas
of low visibility. Winter Weather Advisories remain in effect
until midnight tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Unsettled weather returns Tuesday night through Wednesday night.
Periods of rain and snow are expected.

.Spotter information statement...

Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.

NEZ019>021-096-WYZ106>108-301800-
Scotts Bluff-Banner-Morrill-South Sioux-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
1156 AM MDT Fri Mar 29 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow will develop across portions of southeast Wyoming and the
southern Nebraska Panhandle this afternoon and continue through
late tonight. Travel will be hazardous with slick, snow covered
roads and areas of low visibility. Winter Weather Advisories are
in effect until midnight tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Unsettled weather returns Tuesday night through Wednesday night.
Periods of rain and snow are expected.

.Spotter information statement...

Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.

NEZ054-055-WYZ115>119-301800-
Kimball-Cheyenne-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1156 AM MDT Fri Mar 29 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow will develop this afternoon and continue through late tonight.
Travel may be hazardous with slick, snow covered roads and areas
of low visibility.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Unsettled weather returns Tuesday night through Wednesday night.
Periods of rain and snow are expected.

.Spotter information statement...

Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.

MAJ

In the hours before

Local storm report, Mar 29, 2:51 PM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT FRI MAR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     SNOW             ANGORA                  41.87N 103.10W
03/29/2019  M4.5 INCH        MORRILL            NE   PUBLIC

            RECEIVED REPORT VIA FACEBOOK.

0300 PM     SNOW             LUSK                    42.76N 104.45W
03/29/2019  M1.5 INCH        NIOBRARA           WY   911 CALL CENTER

            CALLED NIOBRARA COUNTY DISPATCH CENTER.

0300 PM     SNOW             CHADRON                 42.83N 103.00W
03/29/2019  E3.5 INCH        DAWES              NE   911 CALL CENTER

            CALLED DAWES COUNTY DISPATCH CENTER.

0300 PM     SNOW             HARRISON                42.69N 103.88W
03/29/2019  M2.0 INCH        SIOUX              NE   LAW ENFORCEMENT

            RECEIVED CALL FROM SIOUX COUNTY SHERIFF.

&&

BROTHERS
Local storm report, Mar 29, 3:30 PM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT FRI MAR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY SNOW       ALLIANCE                42.10N 102.87W
03/29/2019  E6.5 INCH        BOX BUTTE          NE   911 CALL CENTER

            CALLED BOX BUTTE DISPATCH CENTER

0345 PM     SNOW             ALLIANCE                42.10N 102.87W
03/29/2019  E5.5 INCH        BOX BUTTE          NE   POST OFFICE

            CALLED ALLIANCE POST OFFICE.

0400 PM     SNOW             BAYARD                  41.76N 103.32W
03/29/2019  E1.5 INCH        MORRILL            NE   911 CALL CENTER

            CALLED MORRILL COUNTY DISPATCH CENTER.

0400 PM     SNOW             HEMINGFORD              42.32N 103.08W
03/29/2019  E4.5 INCH        BOX BUTTE          NE   POST OFFICE

            CALLED HEMINGFORD POST OFFICE FOR A REPORT.

0400 PM     SNOW             HEMINGFORD              42.32N 103.08W
03/29/2019  E4.0 INCH        BOX BUTTE          NE   PUBLIC

            RECEIVED REPORT VIA FACEBOOK.

0400 PM     SNOW             GLENROCK                42.86N 105.86W
03/29/2019  M1.0 INCH        CONVERSE           WY   PUBLIC

            RECEIVED REPORT VIA FACEBOOK.

0400 PM     SNOW             BRIDGEPORT              41.67N 103.10W
03/29/2019  M2.0 INCH        MORRILL            NE   911 CALL CENTER

            CALLED MORRILL COUNTY DISPATCH CENTER.

0420 PM     SNOW             BROADWATER              41.60N 102.85W
03/29/2019  M4.0 INCH        MORRILL            NE   PUBLIC

            RECEIVED REPORT FROM LOCAL STORE IN BROADWATER.

&&

BROTHERS
Local storm report, Mar 29, 4:33 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
533 PM MDT FRI MAR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY SNOW       ALLIANCE                42.10N 102.87W
03/29/2019  E7.0 INCH        BOX BUTTE          NE   PUBLIC

            RECEIVED MULTIPLE REPORTS VIA FACEBOOK OF 6 TO 8 INCHES
            ACROSS TOWN.

0425 PM     SNOW             LAKE MINATARE           41.93N 103.50W
03/29/2019  M2.0 INCH        SCOTTS BLUFF       NE   PUBLIC

            RECEIVED REPORT VIA FACEBOOK.

0435 PM     SNOW             BAYARD                  41.76N 103.32W
03/29/2019  M1.0 INCH        MORRILL            NE   PUBLIC

            RECEIVED REPORT VIA FACEBOOK.

0435 PM     SNOW             16 NW GARRETT           42.27N 105.82W
03/29/2019  E3.5 INCH        ALBANY             WY   PUBLIC

            RECEIVED REPORT VIA FACEBOOK FROM WY16 ROBBINS AIRPORT.

0500 PM     SNOW             1 S DOUGLAS             42.74N 105.39W
03/29/2019  M0.5 INCH        CONVERSE           WY   PUBLIC

            RECIEVED REPORT VIA FACEBOOK.

&&

BROTHERS
Local storm report, Mar 29, 7:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
823 PM MDT FRI MAR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY SNOW       W ALLIANCE              42.10N 102.87W
03/29/2019  M8.0 INCH        BOX BUTTE          NE   PUBLIC

            RECEIVED REPORT VIA FACEBOOK.

0700 PM     SNOW             CHADRON                 42.83N 103.00W
03/29/2019  M4.0 INCH        DAWES              NE   PUBLIC

            RECEIVED REPORT VIA FACEBOOK.

&&

BROTHERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Box Butte

When
March 29, 8:00 PM MST to March 30, 10:00 AM MST
Where
Box Butte forecast zone
Reported by
COOP Observer
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Observer located four miles east of Hemingford measured 10.0 inches of snow.

Heavy Snow, Dawes

When
March 29, 8:00 PM MST to March 30, 10:00 AM MST
Where
Dawes forecast zone
Reported by
COOP Observer
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Observer located ten miles north-northeast of Hemingford measured 8.0 inches of snowfall.

Heavy Snow, Morrill

When
March 29, 8:00 PM MST to March 30, 10:00 AM MST
Where
Morrill forecast zone
Reported by
COOP Observer
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Observer located ten miles east-northeast of Dalton measured 6.0 inches of snowfall.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808239, 808246, 808247.